Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 15, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Mar 12, 2020, 10:28 PM MST for La Paz County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2020, 10:28 PM MST (05:28 UTC)
- Expired
- Mar 13, 2020, 2:30 AM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 177 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 5.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
201
WGUS55 KPSR 130528
FFWPSR
AZC012-130930-
/O.NEW.KPSR.FF.W.0015.200313T0528Z-200313T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1028 PM MST Thu Mar 12 2020
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
East central La Paz County in west central Arizona...
* Until 230 AM MST.
* At 1027 PM MST, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. Flash
flooding is ongoing or expected to begin shortly along Centennial
Wash
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Wenden, Salome and Harcuvar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3364 11362 3380 11373 3396 11334 3384 11334
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
182 follow-up statements
126
WGUS75 KPSR 130629
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1129 PM MST Thu Mar 12 2020
AZC012-130930-
/O.CON.KPSR.FF.W.0015.000000T0000Z-200313T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
1129 PM MST Thu Mar 12 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM MST FOR
EAST CENTRAL LA PAZ COUNTY...
At 1128 PM MST, gauge reports indicated flooding occurring along
Centennial Wash near Wenden.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flooding include...
Wenden, Salome and Harcuvar.
Affected washes and roadways include Little Harquahala Mountains near
Old Bell Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3364 11362 3380 11373 3396 11334 3384 11334
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
18481 WGUS75 KPSR 130924 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 224 AM MST Fri Mar 13 2020 AZC012-130934- /O.EXP.KPSR.FF.W.0015.000000T0000Z-200313T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Paz AZ- 224 AM MST Fri Mar 13 2020 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL LA PAZ COUNTY WILL EXPIRE AT 230 AM MST... The heavy rain has ended. Flood waters are receding. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3364 11362 3380 11373 3396 11334 3384 11334 $$ CK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 5:00 PM MST, 5 hours 28 minutes earlier.
Area forecast discussion, Mar 12, 5:00 PM MST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
500 PM MST Thu Mar 12 2020
.UPDATE...
Updated 00Z aviation discussion.
&&
.SYNOPSIS...
A slow moving and wet storm system will bring widespread showers
and thunderstorms into tonight with showers. Showers will linger
across much of Arizona on Friday. After a brief dry period this
weekend, another colder but not as wet storm system is expected
toward the middle of next week.
&&
.DISCUSSION...
Not much change in forecast thinking for the current system
impacting the region. GOES-17 water vapor imagery indicated the
center of the upper level low is finally progressing eastward, now
approaching the coast of the baja peninsula. Increasingly
diffluent flow ahead of the low, over an airmass of record high
PWAT values (1.2" observed at Yuma this morning, essentially at
record levels for the winter months), is allowing for widespread
showers to continually develop. A notable short wave in the moist
southwest flow is evident due to a developing baroclinic leaf. The
low should continue to progress through the region tonight as it
is nudged onward by a developing upstream anticyclone and and
pulled a bit by a jet streak moving through the Interior West.
Short-term, high-res convective allowing models continue to show
showers and storms increasing in coverage and intensity this
afternoon across southeast California, with a second round across
south-central Arizona (including Phoenix) this evening. The
coverage/intensity along with continued upslope southeasterly
flow in Imperial, eastern Riverside, Yuma, and La Paz counties
will likely lead to areas of flooding/flash flooding.
Precipitation amounts over the past 6-12 hours are on the order of
0.25-0.75". Additional precipitation from the HREF mean for this
area should be 0.5-1.5" with potential for localized 3". For this
reason, WPC earlier upgraded the area to a Moderate risk of
flooding on the Day 1 Excessive Rainfall Outlook. A Flash Flood
Watch remains in effect for this area through 11 AM Friday (as
runoff issues continue into the morning).
For south-central Arizona, including the Phoenix area and into
southern Gila County, rainfall will become more of an issue as the
afternoon and in particular evening unfold. Additional rainfall
of 0.5-1.0" is likely with potential for localized 3", especially
in upslope areas of northern Maricopa County and toward the Four
Peaks area. Saturated ground conditions from rains earlier in the
week will mean washes and creeks will quickly respond to this next
round. Flooding/flash flooding will become a significant concern
as the evening wears on. A Flash Flood Watch will remain in effect
through 5 PM Friday (as runoff conditions continue).
We can't rule out the threat of other modes of severe weather as
well for all areas - lightning of course with thunderstorms, but
hail as well with the steepening mid-level lapse rates. Enough
shear will be in place for a few of the storms to show rotating
characteristics, supporting stronger updrafts. Should a storm
becoming rooted in the boundary layer, a tornado or two will
become possible.
A rapid decrease in shower activity will take hold over our
western CWA by Friday, but conditions will be slow to improve for
Maricopa/Pinal/Gila counties. Precipitation chances will remain
quite high in this area for Friday due to remaining high moisture
levels and some mid-level instability, but actual additional rain
amounts should be fairly light (0.10-0.25").
The synoptic pattern Saturday through Wednesday will feature
anomalously strong anti-cyclones anchored over the Southeast US
and Gulf of Alaska. Between them, a closed (currently off the
coast of British Columbia) will deepen and gradually move toward
the Southwest US. Ensembles are showing fairly good agreement with
the timing, track, and overall intensity of this system. Ahead of
the system, persistent southwest flow will promote warming
temperatures, with widespread 70s (60s at higher elevations)
Saturday into Tuesday. Spread on temperatures is fairly tight
Sat-Tue, leading to above average confidence.
By Wednesday, our forecast area will begin to feel the influence
of this system as it moves across the region. Broad upper level
diffluence and isentropic/orographic lift will promote
precipitation development. Right now moisture availability looks
to be on the lower end, with GEFS members ranging from 0.4-0.7
inches (mean 0.5). While that would perhaps point to lower QPF
values, the system will be quite a bit colder, with 700 mb
temperatures forecast to be below the 10th percentile for mid/late
March. Given a colder airmass, precipitation processes and
forcing could compensate for the lower moisture content. The
current forecast leveraging WPC guidance indicates roughly half an
inch of precipitation for the Phoenix area. However, it is noted
that the latest NBM runs are wetter, with a 5% chance for 1.00"+.
&&
.AVIATION...Updated at 0000Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
A brief lull in the shower and thunderstorm activity is expected
for the next couple of hours with ceilings generally remaining at
or above 4 kft before conditions rapidly deteriorate this evening.
Convective coverage will increase between 01-03Z as SCT-BKN MVFR
ceilings persist, with thunderstorms expected after 03Z as the
cold front approaches. Some hi-res models are pointing towards a
period of training or backbuilding thunderstorms between 04-08Z
over a fairly narrow corridor of the Phoenix metro, whereas others
depict a more progressive system. Regardless, this period should
have persistent IFR-MVFR ceilings and visibilities with a brief
period of W-SW 25-30 knot gusts. Otherwise, winds will generally
retain more southerly or S-SE headings around 10-15 knots.
Convective activity should become more isolated by 08-09Z and end
by 14Z with SCT-BKN ceilings generally staying above 3-4 kft.
Winds will be more S-SW on Friday morning and afternoon with
isolated convective showers expected to redevelop after 21Z.
Southeast California/Southwest Arizona including KIPL and KBLH:
A line of strong showers and thunderstorms will continue to slowly
push east over the next few hours, exiting the vicinity of KIPL by
01Z and KBLH by 02Z. More significant impacts are expected over
the next couple of hours at KBLH where thunderstorms will likely
cause 30-35 knot gusts and MVFR ceilings and visibilities. Behind
this line of storms along the cold front, more westerly winds at
KIPL and southwesterly winds at KBLH are expected, with gusts up
to 25 knots this evening subsiding to 10-15 knots overnight.
Ceilings should generally remain above 3 kft overnight, but patchy
fog is possible, particularly at KBLH through mid-morning. Wind
gusts should increase to around 25 knots tomorrow afternoon across
the region, with more W-SW winds at KIPL and S-SW winds at KBLH.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Drier conditions will move in during the weekend before more
unsettled weather is expected into the middle part of next week.
Humidity levels will stay elevated through the period with minimum
readings generally 25-40%. High temperatures will stay near or a
bit below seasonal normals through the weekend with well below
normal temperatures likely by the middle of next week. Winds will
be breezy at times through much of the period, especially during
the daytime hours. Gusts will mostly reach into the 20-25 mph
range.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Friday afternoon for AZZ534-537>560-
562-563.
Flash Flood Watch through Friday morning for AZZ530>533-536.
CA...Flash Flood Watch through Friday morning for CAZ560>570.
&&
DISCUSSION...Iniguez
AVIATION...Hopper
FIRE WEATHER...KuhlmanIn the hours before
Local storm report, Mar 12, 6:25 PM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
625 PM MST THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM FLASH FLOOD 10 SSW PALO VERDE 33.28N 114.78W
03/12/2020 IMPERIAL CA PUBLIC
CALTRANS REPORTS VEHICLE SWEPT AWAY IN A
FLASH FLOOD ALONG STATE ROUTE 78 WITH
MULTIPLE PERSONS IN THE VEHICLE.
&&
LJHLocal storm report, Mar 12, 6:55 PM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
655 PM MST THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM FLOOD 1 NNW WIEST 33.08N 115.45W
03/12/2020 IMPERIAL CA LAW ENFORCEMENT
IMPACTING TRAFFIC.
&&
JSSpecial weather statement, Mar 12, 7:45 PM MST, 2 hours 43 minutes before
Special Weather Statement National Weather Service Phoenix AZ 745 PM MST Thu Mar 12 2020 AZZ538-539-130330- Gila Bend AZ-Tonopah Desert AZ- 745 PM MST Thu Mar 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 830 PM MST... At 745 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles east of Sentinel, or 18 miles west of Gila Bend, moving north at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of Maricopa County. This includes AZ Interstate 8 between mile markers 94 and 107. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3279 11289 3280 11310 3333 11316 3333 11284 TIME...MOT...LOC 0245Z 179DEG 28KT 3289 11300 AJ
Local storm report, Mar 12, 8:32 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
832 PM MST THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 AM FLASH FLOOD 4 NNW AK-CHIN VILLAGE 33.08N 112.11W
03/12/2020 PINAL AZ DEPT OF HIGHWAYS
DELAYED REPORT. HIGHWAY 238 CLOSED DUE TO
FLOODING.
&&Local storm report, Mar 12, 8:38 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
838 PM MST THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM FLOOD 10 SSW PALO VERDE 33.28N 114.78W
03/12/2020 IMPERIAL CA LAW ENFORCEMENT
MULTIPLE VEHICLES STUCK NEAR FLOOD WATERS
SR78 AND MILPITAS WASH RD. IMPERIAL CTY.,
CA.
&&
JSLocal storm report, Mar 12, 10:28 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1028 PM MST THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM FLASH FLOOD 10 SSW PALO VERDE 33.28N 114.78W
03/12/2020 IMPERIAL CA PUBLIC
CALTRANS REPORTS VEHICLE SWEPT AWAY IN A
FLASH FLOOD ALONG STATE ROUTE 78 WITH
MULTIPLE PERSONS IN THE VEHICLE. CHP
REPORTED ALL INDIVIDUALS RESCUED AND ARE IN
GOOD CONDITION.
&&
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 5:45 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Mar 12, 6:02 PM MST | Special Weather Statement | PSR | 43 min | |
| Mar 12, 6:48 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Mar 12, 7:45 PM MST | Special Weather Statement | PSR | 45 min | |
| Mar 12, 9:10 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Mar 12, 9:30 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Mar 12, 9:53 PM MST | Flash Flood Warning | PSR | Maricopa | 7 hr |
| Mar 12, 10:35 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Mar 12, 11:05 PM MST | Special Weather Statement | PSR | 25 min | |
| Mar 13, 12:00 AM MST | Special Weather Statement | PSR | 30 min | |
| Mar 13, 12:01 AM MST | Special Weather Statement | PSR | 29 min | |
| Mar 13, 12:29 AM MST | Special Weather Statement | PSR | 31 min | |
| Mar 13, 12:58 AM MST | Flash Flood Warning | PSR | Maricopa | 7 hr |
| Mar 13, 8:18 AM MST | River Flood Warning | PSR | Maricopa | 5 hr |
| Mar 13, 10:32 AM MST | Special Weather Statement | PSR | 43 min | |
| Mar 13, 11:02 AM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Mar 13, 11:28 AM MST | Special Weather Statement | PSR | 47 min | |
| Mar 13, 11:35 AM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Mar 13, 11:37 AM MST | Special Weather Statement | PSR | Maricopa | 38 min |
| Mar 13, 11:49 AM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Mar 13, 12:20 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Mar 13, 12:27 PM MST | Areal Flood Warning | PSR | Maricopa | 36 hr |
| Mar 13, 12:30 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Mar 13, 12:54 PM MST | Special Weather Statement | PSR | 51 min | |
| Mar 13, 1:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Mar 13, 1:41 PM MST | Special Weather Statement | PSR | 49 min | |
| Mar 13, 2:08 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Mar 13, 2:16 PM MST | Special Weather Statement | PSR | Gila | 44 min |
| Mar 13, 2:17 PM MST | Special Weather Statement | PSR | 43 min | |
| Mar 13, 2:25 PM MST | Special Weather Statement | PSR | 50 min | |
| Mar 13, 2:58 PM MST | Special Weather Statement | PSR | Maricopa | 32 min |
| Mar 13, 3:27 PM MST | Special Weather Statement | PSR | Maricopa | 33 min |
| Mar 13, 3:31 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.